×

zbMATH — the first resource for mathematics

Convergence of the approximate free boundary for the multidimensional one-phase Stefan problem. (English) Zbl 0622.65126
This work concerns the numerical approximation of a one-phase multidimensional Stefan problem. The discretization considered consists of piecewise-linear finite elements in space and backward-differences in time. An error estimate for the discrete free boundary is obtained.
Reviewer: P.-L.Lions

MSC:
65Z05 Applications to the sciences
65N15 Error bounds for boundary value problems involving PDEs
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35K05 Heat equation
80A17 Thermodynamics of continua
35R35 Free boundary problems for PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Berger, A. E.; Ciment, M.; Rogers, J. C.W., The alternating phase truncation method for numerical solution of a Stefan problem, SIAM J. Numer. Anal., 16, 563-587, (1979) · Zbl 0418.65051
[2] Brezzi, F.; Caffarelli, L. A., Convergence of the discrete free boundaries for finite element approximations, RAIRO Anal. Numer., 17, 385-395, (1983) · Zbl 0547.65081
[3] Caffarelli, L. A., The regularity of free boundaries in higher dimension, Acta Math., 139, 155-184, (1977) · Zbl 0386.35046
[4] Caffarelli, L. A., A remark on the Hausdorff measure of a free boundary and the convergence of coincidence sets, Boll. Unione Mat. Ital., V. Ser., A18, 109-113, (1981) · Zbl 0453.35085
[5] Caffarelli, L. A.; Friedman, A., Continuity of the temperature in the Stefan problem, Indiana Univ. Math. J., 28, 53-70, (1979) · Zbl 0406.35032
[6] Ciarlet, P.G. (1978): The finite element method for elliptic problems. Amsterdam: North-Holland · Zbl 0383.65058
[7] Ciarlet, P. G.; Raviart, P. A., Maximum principle and uniform convergence for the finite element method, Comput. Methods Appl. Mech. Eng., 2, 17-31, (1973) · Zbl 0251.65069
[8] Cortey Dumont, Ph. (1984): On finite element approximation in the L∞-norm of parabolic obstacle variational inequalities and quasi variational inequalities. (To appear) · Zbl 0574.65064
[9] Crandall, M. G.; Liggett, T. M., Generation of semigroups of nonlinear transformations on general Banach spaces, Amer. J. Math., 93, 265-298, (1971) · Zbl 0226.47038
[10] Duvaut, G. (1973): Resolution d’un problème de Stefan. C.R. Acad. Sci., Sér. A276, 1461-1463 · Zbl 0258.35037
[11] Evans, L. C.; Crandall, M. G. (ed.), Application of non-linear semigroup theory to certain partial differential equations, 163-188, (1978), New York
[12] Friedman, A., The Stefan problem in several space variables, Trans. Amer. Math. Soc., 133, 51-87, (1968) · Zbl 0162.41903
[13] Friedman, A. (1982): Variational principles and free boundary problems, Section 2. New York: Wiley · Zbl 0564.49002
[14] Friedman, A.; Kinderlehrer, D., A one-phase Stefan problem, Indiana Univ. Math. J., 24, 1005-1035, (1975) · Zbl 0334.49002
[15] Glowinski, R.; Lions, J.L.; Tremolieres, R. (1981): Numerical analysis of variational inequalities. Amsterdam: North-Holland · Zbl 0463.65046
[16] Jerome, J. W., Uniform convergence of the horizontal line method for solutions and free boundaries in Stefan evolution inequalities, Math. Methods Appl. Sci., 2, 149-167, (1980) · Zbl 0444.35080
[17] Johnson, C., A convergence estimate for an approximation of a parabolic variational inequality, SIAM J. Numer. Anal., 13, 599-606, (1976) · Zbl 0337.65055
[18] Meirmanov, A. M., On the classical solution of a multidimensional Stefan problem for quasilinear parabolic equations, Math. USSR, Sb., 40, 157-178, (1981) · Zbl 0467.35053
[19] Meyer, G. H., One dimensional parabolic free boundary problems, SIAM Rev., 19, 17-34, (1977) · Zbl 0357.35046
[20] Nitsche, J. (1977): L∞-convergence of finite element approximation. In: Galligani, I.; Magenes, E. (eds): Mathematical aspects of finite element method. Lect. Notes Math. 606, 261-274
[21] Nitsche, J.; Boor, C. (ed.); Golub, G. (ed.), Finite element approximation to the one-phase Stefan problem, 119-145, (1978), New York
[22] Nochetto, R. H: (1985): A note on the approximation of free boundaries by finite element methods.\( M^2\) AN (ex RAIRO Anal. Numér.) (To appear)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.